Learn from patients with pain similar to yours

CatchMyPain Community and Pain Diary App to manage chronic illness

Weight gain from medication

Dec 16, 2016 2:21 AM

So my new meds have made pme put on weight.
I've been on lyrica for a while
But i have changed to palexia and added gabapentin.
I'm just hungry all the time for bad food.
I don't know what sizes are like in other places
(I live in Australia)
But i went from a size 6 to a size 10.
I feel physically ill just thinking about it.

Has anyone else delt with this problem?
And if so how did you deal with it?

Dec 16, 2016 4:41 AM

I am having the same problem. I'm on Lyrica. I crave sweets. I have a sweet tooth anyway. I've gained 15-20 lbs. I know it's just getting my mind in the right place to eat food that is good for me but it's hard.

Dec 16, 2016 5:02 AM

My god it's so hard, im opposite in the way i crave savory things.. i see the fruit in the fridge and I'm like ugh nah

Dec 21, 2016 3:54 PM

I'm in Australia too having the same problem. I've gone from a size 10 to a size 16. I'm pushing 95kg (I've put on 17kg since sept alone) and now pre-diabetic and my liver function tests are all high from the meds. I eat healthy and exercise everyday (to the extent my body lets me), but the meds are still making me put on weight.

Dec 21, 2016 8:16 PM

I think food is also a way to comfort yourself, it definitely is for me. weight gain is a side effect of most of the meds so don't be too hard on yourself.

Dec 22, 2016 12:32 AM

That is the only side effect I have. Extreme munchies. I swear I'm always hungry. Mine is from the gabapentin bc that's the only new medicine I'm on.

Dec 22, 2016 8:06 AM

I can't tolerate any medications, too many side effects and then I can't work. I've been using homeopathic meds but they don't seem to be working anymore. Waiting to see if the doc/insurance company will authorize medical MJ (non THC form) to see if that makes it. Hope the munchies are not included still !! πŸ˜‚πŸ˜‚

Dec 22, 2016 8:21 AM

I hardly eat at all.. I've been eating small bowls of oatmeal because it's all I can seem to keep down. I have no thyroid as it was removed because of Grave's Disease. I have lost and gained so much weight over the years. I don't look at myself in the mirror any more.. just looking at my face alone is enough.. LOL!!! (I actually put on a pair of jeans that I found in the drawer that were brand new and they were too big!!!) so, I am wearing a size smaller but I still feel like a wilder beastπŸ˜³πŸ˜†πŸ˜œ

Dec 22, 2016 9:54 AM

I had part of my thyroid removed. My endocrinologist told me the rest has shrunk up and doesn't work anymore.

Dec 22, 2016 11:17 AM

AnimalLover2, don't you have Synthoid to help you??

Dec 22, 2016 2:10 PM

Yes I'm on .088 Synthroid. They also took out one of my parathyroid.

Dec 22, 2016 5:16 PM

I gained 115 pnd from seroquel i lost 110 of it thank god but my whole body is riddled in stretch marks so mesaed up.i dont trust drs especially psych drs there just drug pushers

Dec 22, 2016 6:03 PM

In uk.. have fibro. Take pregablin and duloxotine... in seven years ive gone from size 8 to now size 12... hate being curvy and nothing feels like it fits properly... especially around my stomach area!!. On a plus side- the weight gain has given me boobs πŸ€—πŸ€—πŸ€—πŸ€—πŸ€—... every cloud has a silver lining

Dec 23, 2016 8:21 AM

AnimalLover2, I am on 300mcg of synthroid since I have none. I forget to take it sometimes but it really took them two years to get me regulated that I wasn't in a constant manic state where I thought I was going to have a breakdown. The weight thing is a nightmare.. working on it. (Even though my lovely family said I'd never achieve it).

Dec 23, 2016 4:17 PM

Yes I am holding fluids in my legs & have gained 15 lds to an already obese frame..ugh!

Dec 23, 2016 6:13 PM

Mknight hi, I in Aus as well and started gabapentin early this year. I've gone from a size 6/8 to a 12 I've gained around 17kg and being only 5ft I feel horrible. None of my old clothes fit but I refuse to get rid of them!! My specialist has now got me weaning off this horrid medication as it is doing very little for my pain.
I also feel hungry most of the time but my cravings vary sometimes sweet sometimes savory but never healthy 😩
The only thing good was my boobs went from an A to D but I'm guessing that they will shrink back if the weight starts to come off πŸ˜…
I'm in Adelaide if you ever need to chat. Hoping you and all the other wonderful people here have a fabulous Christmas and New Year (ours is tipped to reach 40°C) 😲🌼

Dec 24, 2016 4:35 AM

Gabapentin... 😊and pregabalin both made me put on 20 odd lbs..😲. but when u reduce this dose it does tend to revert back.πŸ˜‰.. ive been playing the🐫 up n down weight yo yo for bout 15 years with these drugs... it sux πŸ€—

Dec 26, 2016 3:16 AM

Ouchithurts2 I'm also 5ft, i stopped the gabapentin too.. it seamed to help a little, i'm in Brisbane i think it's going to be about that hot here but it's always so humid here.

Dec 26, 2016 8:56 AM

I discovered yesterday just how much weight I have out on. About a month ago I bought myself a lovely pair of trousers and a top for Christmas Day, I couldn't get them to fasten and they were that tight on my legs they looked sprayed on. Definitely not a happy bunny, this has brought my food issues back to the forefront of my mind 😞.
Mine is a combination of the lyrica and nortriptaline

Dec 26, 2016 5:21 PM

Cinders49 it's odd how medications affect different people. When i was on lyrica i didn't want to eat at all i was never hungry i lost so much weight it was dangerous. But now with different meds it's opposite. To lose weight on these meds i replaced a lot of snacking with just drinking water and i cit out softdrink or anything with lots of sugar and that did the trick. I hope everything goes well for you

Dec 27, 2016 4:09 AM

MKnight thank you. I think that's my problem because of the thirst I get too and I drink a lot of fizzy drinks as well as water and tea. I also eat a lot of, well just about anything lol
I will have to start being more careful and hopefully the little excess I have gained will disappear healthily

Dec 27, 2016 9:45 AM

I am going to stop soft drinks & increase exercise. Exercise up a notch will be easy as I don't do more than walk from room to room as needed. I nap a lot as breaking the continual fibro stress response only happens when I relax in my bed.

Dec 27, 2016 9:46 AM

I wonder how exercise will effect said stress response.

Jan 01, 2017 6:40 AM

Tamtoad, the exercise reduces the stress because when you're doing the exercises, your brain is releasing endorphins and you actually feel like you're in an adrenaline rush.. and the feeling lasts for a while as well. I've already forgotten to take my meds after feeling that way.

Jan 01, 2017 12:46 PM

Im on lyrica and have been told that dandIion root can help with water retention and suppress appetite x ive ordered some so fingers crossed! !

Jan 04, 2017 1:24 AM

I'm on gabapentin and cymbalta in addition to Celebrex. I definitely gained weight on gabapentin. 😩 I don't really know if it's helping as I'm still in a lot of pain. The cymbalta seems to make a positive difference as does Celebrex. I'd love to try weaning off of gabapentin. In addition to weight gain I hate the spacey feeling I get and the greatly effected short term memory.

Jan 04, 2017 1:26 AM

I gained 12 lbs in the first WEEK of taking lyrica. I stopped taking it almost 2 weeks in because it wasn't as effective anymore, but in the last 10 months I have gained over 70 lbs 😨

Jan 04, 2017 2:46 PM

Easy to do when we are not as active as we need to be due to pain.

Jan 04, 2017 2:50 PM

I'm hanging on to that dandelion root suggestion. HWood14 how are you dosing & where did you find it? On line? Site? Thank you for that input.
Bless this hot mess. I changed gabappentin

Jan 04, 2017 2:54 PM

BlessThisHotMess lyrica usually does wonders for my pain. But did not help with peripheral neuropathy or itch numbness burning pain in hAAands & feet.

Jan 04, 2017 2:55 PM

I refuse to take anything that has weight gain as a side effect. My doctor doesn't love this attitude of mine, but I fight like crazy to stay healthy and I'm not willing to put weight on as a side effect. Weight gain comes with its own set of health risks. Frankly, I have enough risks as it is. I'm a US size 8 - so pretty average sized woman. I was a size 20, and I had a whole host of problems that I shed with the weight.

Jan 04, 2017 2:55 PM

Had to add back some neurontin (gabapentin) both morning and night.

Jan 04, 2017 2:58 PM

I agree. I have to figure out how to live med free cause weight gain is a side effect for all of themπŸ˜£πŸ˜œπŸ€“

Jan 04, 2017 3:03 PM

I wear glasses πŸ€“so this emoticon works well for me.So does this one😬& this one😠& this oneπŸ˜–πŸ˜.😲I think I need some anger management.

Jan 04, 2017 5:21 PM

Mknight I have thought of moving to Qld my chiro said his mum has fibro and moved to Townsville as the humidity helped her cope more. πŸŒΌπŸ€—

Ready to start relieving your pain?

Join Community